MAUDE Adverse Event Report: STRYKER GMBH STANDARD LAG SCREW OMEGA 95MM LENGTH; APPLIANCE, FIXATION, NAIL/BLADE/PLATE COMBINATION, MULTIPLE COMPONENT

STRYKER GMBH STANDARD LAG SCREW OMEGA 95MM LENGTH; APPLIANCE, FIXATION, NAIL/BLADE/PLATE COMBINATION, MULTIPLE COMPONENT
Model Number 3362-5-095
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/26/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
As reported: "the omega 3 system was chosen to provide fixation of an intertrochanteric fracture on a male trauma patient of unknown age.The omega 135° guide was used to insert the omega guide pin.Omega reamer and omega tap were used before insertion of lag screw.An omega 3 lag screw (95mm) was implanted over the omega guide pin.The surgeon decided to exchange it for a longer lag screw.The rear part (screw/ driver interface) of the 95mm lag screw was visually deformed after extraction.An omega 3 lag screw (105mm) was then inserted over the guide wire.During insertion, the distal (rear) part of the screw began to deform (at the screw/ driver interface).The deformation was visualized by the surgeon.The surgeon attempted to install the omega 3 stabilization plate onto the lag screw without success.The lag screw screwdriver was not able to remove the damaged lag screw.A conical extractor was used to successfully remove the lag screw.A new omega 3 lag screw (100mm) was then inserted over the guide wire.The omega stabilization plate did not fit the bone to the surgeon's liking and was replaced with an omega short barrel hip plate 135°, 2 hole.X (4.5 x 40mm) screws were inserted through the plate into the femur shaft to secure the plate to the bone." additionally reported: "surgery was prolonged about an hour and a half because of the implant malfunction.".
 
Event or Problem Description
As reported: "the omega 3 system was chosen to provide fixation of an intertrochanteric fracture on a male trauma patient of unknown age.The omega 135° guide was used to insert the omega guide pin.Omega reamer and omega tap were used before insertion of lag screw.An omega 3 lag screw (95mm) was implanted over the omega guide pin.The surgeon decided to exchange it for a longer lag screw.The rear part (screw/ driver interface) of the 95mm lag screw was visually deformed after extraction.An omega 3 lag screw (105mm) was then inserted over the guide wire.During insertion, the distal (rear) part of the screw began to deform (at the screw/ driver interface).The deformation was visualized by the surgeon.The surgeon attempted to install the omega 3 stabilization plate onto the lag screw without success.The lag screw screwdriver was not able to remove the damaged lag screw.A conical extractor was used to successfully remove the lag screw.A new omega 3 lag screw (100mm) was then inserted over the guide wire.The omega stabilization plate did not fit the bone to the surgeon's liking and was replaced with an omega short barrel hip plate 135°, 2 hole.X (4.5 x 40mm) screws were inserted through the plate into the femur shaft to secure the plate to the bone.".Additionally reported: "surgery was prolonged about an hour and a half because of the implant malfunction.".
 
Additional Manufacturer Narrative
The reported event could be confirmed.Based on investigation, the root cause was attributed to be user related.The failure was caused by inadequate use (implant selection).The device inspection revealed the following: the returned lag screw is severely damage / deformed (both connection pins are splayed open).This clearly indicates that either the lag screw had not been properly assembled with the lag screw adapter (got loose) or just inadequate use has resulted in these deformations.Additionally: the lag screw should be centered in the head on both anterior-posterior and lateral views, within 10 millimeters of subchondral bone.Application of the template to an x-ray of the uninvolved hip may help simulate reduction of the fractured hip.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Based on investigation, the root cause was attributed to be user related.The failure was caused by inadequate use (implant selection).If any further information is provided, the investigation report will be updated.

Brand Name
STANDARD LAG SCREW OMEGA 95MM LENGTH
Common Device Name
APPLIANCE, FIXATION, NAIL/BLADE/PLATE COMBINATION, MULTIPLE COMPONENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key9614121
Report Number0008031020-2020-00114
Device Sequence Number13560168
Product Code KTT
UDI-Device Identifier07613327093032
UDI-Public07613327093032
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K955306
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/26/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2024
Device Model Number3362-5-095
Device Catalogue Number33625095
Device Lot NumberB95318
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/15/2020
Initial Date Received by Manufacturer 12/26/2019
Supplement Date Received by Manufacturer01/30/2020
Initial Report FDA Received Date01/21/2020
Supplement Report FDA Received Date02/26/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1